Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 111, NWS Hastings, NE

May 23, 2016Hall County, Hamilton County, Merrick County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 23, 2016, 9:05 PM CDT for Hall County, Hamilton County, Merrick County, Nebraska. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2016, 9:05 PM CDT (02:05 UTC)
Expired
May 23, 2016, 9:45 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Hall County, NE, Hamilton County, NE, Merrick County, NE

The radar

The Grand Island radar (KUEX), 57 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 9:25 PM CDTHAIL 1Aurora, NEEMERGENCY MANAGER REPORTS QUARTER SIZE HAIL IN AURORA.
May 23, 9:25 PM CDTHAIL 1Aurora, NECORRECTED TIME OF REPORT TO BETTER MATCH RADAR DATA AND OTHER REPORTS. REPORT RECEIVED VIA SOCIAL MEDIA.
May 23, 9:30 PM CDTHAIL 0.75Aurora, NEREPORT RECEIVED VIA SOCIAL MEDIA.
May 23, 9:33 PM CDTHAIL 1Aurora, NEREPORT RECEIVED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

082 
WUUS53 KGID 240205
SVRGID
NEC079-081-121-240245-
/O.NEW.KGID.SV.W.0111.160524T0205Z-160524T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
905 PM CDT MON MAY 23 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA...
  SOUTHEASTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA...
  SOUTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA...

* UNTIL 945 PM CDT

* AT 905 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DONIPHAN...OR
  9 MILES SOUTH OF GRAND ISLAND...MOVING EAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. VERY
           HEAVY RAIN WAS ALSO OCCURRING OVER THE WARNED AREA.

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  GILTNER AND PHILLIPS AROUND 925 PM CDT. 
  AURORA AROUND 945 PM CDT. 

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 305 AND 340.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4070 9852 4079 9852 4117 9783 4070 9783
TIME...MOT...LOC 0205Z 253DEG 21KT 4078 9833 

HAIL...1.50IN
WIND...60MPH
 
$$

HALBLAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:38 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 23, 6:38 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
638 PM CDT MON MAY 23 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 319 PM CDT Mon May 23 2016

Satellite and observations show a band of lower clouds across a
small part of the area this afternoon, with some cirrus for the
east. Surface analysis shows a weak cold front situated north to
south through the forecast area. A few showers and some isolated
thunderstorms are developing.

The NAM, HRRR and a couple of the WRF models indicate there could
be a few isolated to scattered thunderstorms developing during the
afternoon. On the other hand, the GFS and RAP are more robust with
the precipitation across the area. The best chance will be in the
eastern half of the forecast area. Can not rule out the
thunderstorms, but the clouds in the east could slow things down a
little this afternoon. Into the evening hours, an upper level wave
moves into the area and models have thunderstorms developing along
the front. By this evening, the front is expected to drift to the
southeast and the best chance of precipitation during the evening
and overnight will be across north central Kansas and far southern
Nebraska. Some of the thunderstorms may linger into Tuesday
morning, but there could be a little bit of a break during the
late morning hours. Another upper level wave moves into the area
on Tuesday. There is still a few differences in the models. The
GFS and the NAM both bring in some precipitation mid day into the
afternoon hours, but the WRF models are more dry during the
afternoon. Have kept some small POPs.

.LONG TERM...(Tuesday night through Monday)
Issued at 319 PM CDT Mon May 23 2016

Tuesday night there is a developing surface low and cold front
across western Nebraska and Kansas and another upper level wave
moves into the area. Thunderstorms are expected to develop during
the afternoon on the high plains and should move into the area
during the evening and continue into the overnight hours. This
looks to be the best chance for some thunderstorms. A few of the
thunderstorms will linger into the morning hours Wednesday, but
with another weak wave that moves into the area there is still a
chance for thunderstorms during the afternoon.

Models continue to show a couple of weak upper level waves that
move through the area Wednesday night. There are spotty areas of
QPF across the area and there is a chance for some thunderstorms.
By Thursday afternoon the ECMWF and GFS both have a cold front
moving into the area with the upper low approaching. Thunderstorms
are expected to develop in the vicinity of the front during the
afternoon. The upper low moves into the area Thursday night and
there is another good chance for thunderstorms.

The models have a few differences for Friday and beyond. The GFS
is faster to move the upper low out of the area than the ECMWF,
but there continue to be several upper level waves that move
through the area. Each wave has the potential to bring some
thunderstorms, but it will depend on the timing of the waves and
what happens to the surface front that tends to linger, getting
stronger and weaker at different times. Have kept chances for
thunderstorms in through the period, but it will not be raining
all the time. It is just hard to define just when there will be
something going on.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 638 PM CDT Mon May 23 2016

Significant Weather: Tstm threat will end in the next 2 hrs. Then
tstm threat redevelops Tue afternoon.

Tonight: VFR except within sct tstms with IFR VSBYs will end
early...then decreasing clouds. Tstms could develop over Nrn KS
and this is expected to send a dense cirrostratus OVC over the
terminals after 06Z. Light SE winds 10 kts or less. There is a low
probability for patchy MVFR fog...but currently expect clouds
should mitigate the threat. Confidence: Medium

Tue: VFR CIGs thru the morning...probably around 20K ft. By 17Z
expect sct Cu to develop around 5K ft and eventually become bkn as
isolated pockets of IFR vsbys develop in +TSRA. SE winds gradually
increase to around 12 kts in the afternoon. Confidence: Medium

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Halblaub
Hazardous weather outlook, May 23, 3:32 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT MON MAY 23 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
332 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. SEVERE THUNDERSTORMS ARE
POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM OSCEOLA TO HASTINGS
NEBRASKA TO PHILLIPSBURG KANSAS. HAIL TO THE SIZE OF QUARTERS AND
DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THESE
STORMS WILL LIKELY PRODUCE HAIL AROUND THE SIZE OF GOLF BALLS AND
DAMAGING WINDS. THERE WILL ALSO BE THE THREAT FOR ISOLATED
TORNADOES.

THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY BEYOND TUESDAY.
HOWEVER...THERE IS TOO MUCH UNCERTAINTY TO DETERMINE ADDITIONAL
POTENTIAL FOR SEVERE STORMS WITH ANY CONFIDENCE AT THIS TIME.
ADDITIONALLY...IF THUNDERSTORMS REPEATEDLY OCCUR IN SOME
AREAS...FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 23, 8:12 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
812 PM CDT MON MAY 23 2016

NEZ061-073-074-240200-
KEARNEY NE-PHELPS NE-BUFFALO NE-
812 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BUFFALO...
NORTHEASTERN PHELPS AND NORTHERN KEARNEY COUNTIES UNTIL 900 PM CDT...

AT 812 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FUNK...OR 10 MILES NORTHEAST OF HOLDREGE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KEARNEY.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 266 AND 282.

LAT...LON 4066 9925 4079 9898 4057 9880 4049 9931
      4060 9938
TIME...MOT...LOC 0112Z 243DEG 17KT 4056 9924

BILLINGS WRIGHT
Local storm report, May 23, 8:21 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
821 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      GRAND ISLAND            40.92N 98.37W
05/23/2016                   HALL               NE   911 CALL CENTER

            UNDERPASSES ARE FLOODED AND HAVE BEEN CLOSED.

&&

HALBLAUB
Special weather statement, May 23, 8:41 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
841 PM CDT MON MAY 23 2016

NEZ075-240215-
ADAMS NE-
841 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS COUNTY UNTIL
915 PM CDT...

AT 841 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AYR...OR 10 MILES SOUTH OF HASTINGS...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HASTINGS AND AYR.

LAT...LON 4035 9838 4035 9844 4048 9855 4065 9828
      4039 9828
TIME...MOT...LOC 0141Z 233DEG 19KT 4044 9844

BILLINGS WRIGHT
Local storm report, May 23, 8:49 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
849 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HEAVY RAIN       GRAND ISLAND            40.92N 98.37W
05/23/2016  M2.30 INCH       HALL               NE   MESONET

            2.14 FELL IN THE LAST 2 HRS. STORM TOTAL FELL IN THE LAST
            3 HRS.

&&

HALBLAUB
Local storm report, May 23, 8:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
850 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       GRAND ISLAND            40.92N 98.37W
05/23/2016  M2.18 INCH       HALL               NE   PUBLIC

            RETIRED NWS EMPLOYEE REPORTED 2.18 INCHES OF RAIN SO FAR.

&&

REED
Local storm report, May 23, 9:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     FLASH FLOOD      GRAND ISLAND            40.92N 98.37W
05/23/2016                   HALL               NE   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS STREET FLOODING AND MAN HOLE
            COVERS DISPLACED IN GRAND ISLAND.

&&

REED

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:05 PM CDTSpecial Weather StatementGIDNance10 min
May 23, 7:10 PM CDTSevere Thunderstorm WarningGIDMerrick11 min
May 23, 7:19 PM CDTSpecial Weather StatementGIDHall11 min
May 23, 7:27 PM CDTSpecial Weather StatementGIDAdams33 min
May 23, 7:30 PM CDTSpecial Weather StatementGIDNance15 min
May 23, 7:34 PM CDTSevere Thunderstorm WarningGIDNance26 min
May 23, 7:36 PM CDTSevere Thunderstorm WarningGIDHall39 min
May 23, 7:43 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster32 min
May 23, 7:55 PM CDTSevere Thunderstorm WarningGIDMerrick50 min
May 23, 7:57 PM CDTSpecial Weather StatementGIDFranklin33 min
May 23, 8:08 PM CDTSevere Thunderstorm WarningGIDFranklin37 min
May 23, 8:11 PM CDTFlash Flood WarningGIDHall, Merrick3 hr
May 23, 8:12 PM CDTSpecial Weather StatementGIDKearney48 min
May 23, 8:15 PM CDTSevere Thunderstorm WarningGIDHall45 min
May 23, 8:19 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick27 min
May 23, 8:33 PM CDTSevere Thunderstorm WarningGIDHamilton42 min
May 23, 8:40 PM CDTFlash Flood WarningGIDHamilton3 hr
May 23, 8:41 PM CDTSpecial Weather StatementGIDAdams34 min
May 23, 8:43 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster32 min
May 23, 8:53 PM CDTSevere Thunderstorm WarningGIDPolk, York52 min
May 23, 9:13 PM CDTSevere Thunderstorm WarningGIDWebster47 min
May 23, 9:35 PM CDTSevere Thunderstorm WarningGIDMerrick, Polk, York40 min
May 23, 9:44 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster46 min
May 23, 9:45 PM CDTSevere Thunderstorm WarningGIDHamilton23 min
May 23, 10:28 PM CDTSevere Thunderstorm WarningGIDNuckolls47 min
May 23, 10:39 PM CDTSpecial Weather StatementGIDYork51 min
May 23, 11:14 PM CDTAreal Flood WarningGIDHall, Merrick12 hr
May 23, 11:25 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster50 min
May 24, 12:00 AM CDTSevere Thunderstorm WarningGIDNuckolls45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.